How Does Cancer Treatment Affect The Feet?

Cancer treatment can cause side effects that may affect the feet. In our podiatry clinic, we have noticed a growing number of chemotherapy patients seeking treatment for their skin and nails. It is important to be aware of the side effects for early management. Here are some of the most common side effects of cancer treatment relating to the feet:

 

  1. Hand-Foot Syndrome

41069_fig1

Hand-foot syndrome is a skin reaction that occurs when cancer drugs leak out of the small blood vessels into the surrounding healthy cells. This affects the palms of the hands and soles of the feet.

 

Signs and symptoms of hand-foot syndrome include:

– Redness (like a sunburn)

– Dry, peeling skin

– Numbness, tingling or burning sensations

– Tenderness

– Difficulty walking or using hands

 

What can I do for my feet?

Signs and symptoms can become worse with exposure to heat and friction. Here are some steps to take to reduce the severity of the condition:

– Avoid soaking feet in hot water

Hand foot syndrome

– Reduce pressure at the soles of the feet by reducing time spent on the feet

Hand foot syndrome2

– Wear soft cushioned slippers to prevent friction

Hand foot syndrome3

– Place cold packs at the bottom of your feet to reduce heat and tenderness

Hand foot syndrome4

– Apply moisturisers frequently to prevent cracks due to dry skin

Hand foot syndrome5

 

  1. Chemotherapy Induced Peripheral Neuropathy (CIPN)

Slide2_Suggestion

Peripheral neuropathy is a set of symptoms caused by damage to the peripheral nerves (nerves that carry sensations to the brain and control the movement of our arms and legs).

 

Signs and symptoms of CIPN affecting the feet include:

– Pain (burning, shooting, stabbing, electric shock)

– Pins and needles, tingling

– Numbness

– Poor balance

– Muscle weakness and shrinkage

 

What can I do for my feet with CIPN?

As you are unable to feel your feet well, it is important to take extra care of your feet:

– Wear covered footwear to protect feet from injuries

Chemotherapy Induced Peripheral Neuropathy1

– Check feet regularly for any cuts or wounds

Chemotherapy Induced Peripheral Neuropathy2

– Always check that water is not too hot before showers or soaking as this may burn the skin

Chemotherapy Induced Peripheral Neuropathy3

 

  1. Lymphoedema

Lymphoedema

Lymphoedema is the build up of fluid in soft tissues, where the lymph system is damaged or blocked by cancer or cancer treatment (removal of lymph nodes, radiation). This build up of fluid causes swelling, usually in the arms or legs.

Lymphoedema1

 

How do I prevent my lymphoedema from getting worse?

People with lympheodema are more prone to infections. Therefore, it is important to take care of the skin and nails well to prevent infections.

– Keep feet clean and dry properly after shower

Lymphoedema2

– Use a moisturiser to prevent skin from getting dry and cracking

Hand foot syndrome5

– Do not cut toenails too short and cut straight across, to prevent ingrown toenails

Lymphoedema4

 

  1. Nail changes

 Some cancer drugs can affect your nails.

Nail changes

Some nail changes that occur include:

– brittle and dry

– slow to grow

– develop ridges

– have white or dark lines across them

– becomes loose

 

How do I care for my toenails?

– Use a nail lotion to prevent dryness and splitting of the nail

Nail changes1

– Avoid pedicures as instruments may not be sanitised

Nail changes2

– See a podiatrist if you have an ingrown toenail

Nail changes3

 

If you are experiencing any of the conditions above, inform your doctor right away for immediate management to prevent the conditions from getting worse.

Hope you have found the information useful! If you have ingrown toenails or need advice on how to care for your skin, please contact us at 9152 1305.